Alert archive / Iowa / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Des Moines, IA

January 2, 202151 counties in Iowa

NWS Des Moines, IA issued this dense fog advisory at Jan 2, 2021, 2:12 PM CST for 51 counties in Iowa. It took effect at Jan 2, 2021, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 2:12 PM CST (20:12 UTC)
In effect from
Jan 2, 2021, 6:00 PM CST
Expired
Jan 3, 2021, 12:00 PM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS73 KDMX 022012
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
212 PM CST Sat Jan 2 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030415-
/O.NEW.KDMX.FG.Y.0002.210103T0000Z-210103T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
212 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Much of Iowa.

* WHEN...From 6 PM this evening to noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Bridges and overpasses may become slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
6 follow-up statements
432 
WWUS73 KDMX 030040
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
640 PM CST Sat Jan 2 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030845-
/O.CON.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
640 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Much of Iowa.

* WHEN...From 6 PM this evening to noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Bridges and overpasses may become slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
560 
WWUS73 KDMX 030913
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
313 AM CST Sun Jan 3 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031715-
/O.CON.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
313 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Much of Iowa.

* WHEN...Through noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Bridges and overpasses may become slick/icy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS
323 
WWUS73 KDMX 031511
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
911 AM CST Sun Jan 3 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031800-
/O.CON.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
911 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in pockets of dense
  fog. Foggy conditions continue mixed with areas of sunshine over
  portions of central Iowa. Improvement continues through noon
  today, but a good share of the area may still see patchy dense
  fog.

* WHERE...Much of Iowa.

* WHEN...Through noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility. 
  Bridges and overpasses may become slick/icy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving and you encounter dense fog, slow down, use your 
headlights, and leave plenty of distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
883 
WWUS73 KDMX 031619
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1019 AM CST Sun Jan 3 2021

IAZ007-017-025-026-035>038-046>049-058>061-072>074-031730-
/O.CAN.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Worth-Cerro Gordo-Wright-Franklin-Webster-Hamilton-Hardin-Grundy-
Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper-Madison-
Warren-Marion-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City,
Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, 
Dike, Wellsburg, Jefferson, Boone, Ames, Marshalltown, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Newton, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, and Knoxville
1019 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IS CANCELLED...

Conditions continue to improve across portions of central Iowa
this morning. Some patchy fog may still be encountered in some
areas. Please use caution if visibility lowers. Also, some roads
or bridges may be slippery. General improvement will continue into
the afternoon hours. Fog over some of the region is expected again
tonight into early Monday morning. 

$$

IAZ004>006-015-016-023-024-027-028-033-034-039-044-045-050-057-
062-070-071-075-081>086-092>097-031800-
/O.CON.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Butler-Bremer-Sac-Calhoun-Black Hawk-Crawford-Carroll-Tama-
Audubon-Poweshiek-Cass-Adair-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Parkersburg, 
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, 
Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, 
Early, Rockwell City, Manson, Lake City, Pomeroy, Waterloo, 
Cedar Falls, Denison, Carroll, Tama, Toledo, Traer, Dysart, 
Gladbrook, Audubon, Exira, Grinnell, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Oskaloosa, Corning, Creston, Osceola, 
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
1019 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in pockets of dense
  fog. Foggy conditions continue mixed with areas of sunshine over
  portions. Improvement continues through noon today, but a good 
  share of the area may still see patchy dense fog.

* WHERE...Portions of Central Iowa.

* WHEN...Through noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility. 
  Bridges and overpasses may become slick/icy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
729 
WWUS73 KDMX 031657
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1057 AM CST Sun Jan 3 2021

IAZ006-016-027-028-033-034-039-044-045-057-070-071-081-092-031800-
/O.CAN.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Winnebago-Hancock-Butler-Bremer-Sac-Calhoun-Black Hawk-Crawford-
Carroll-Audubon-Cass-Adair-Adams-Taylor-
Including the cities of Forest City, Lake Mills, Garner, Britt, 
Kanawha, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, 
Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, 
Pomeroy, Waterloo, Cedar Falls, Denison, Carroll, Audubon, Exira,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Bedford, Lenox, and New Market
1057 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IS CANCELLED...

Conditions continue to improve across portions of central Iowa
this morning. Some patchy fog may still be encountered in some
areas. Please use caution if visibility lowers. Also, some roads
or bridges may be slippery. General improvement will continue into
the afternoon hours. Fog over some of the region is expected again
tonight into early Monday morning. 

$$

IAZ004-005-015-023-024-050-062-075-082>086-093>097-031800-
/O.CON.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Tama-Poweshiek-
Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Creston, 
Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1057 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in pockets of dense 
  fog. Foggy conditions continue mixed with areas of sunshine 
  over portions. Improvement continues through noon today, but a 
  good share of the area may still see patchy dense fog.

* WHERE...Portions of Central Iowa.

* WHEN...Through noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility. 
  Bridges and overpasses may become slick/icy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
532 
WWUS73 KDMX 031750
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1150 AM CST Sun Jan 3 2021

IAZ004-005-015-023-024-050-062-075-082>086-093>097-031900-
/O.EXP.KDMX.FG.Y.0002.000000T0000Z-210103T1800Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Tama-Poweshiek-
Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Creston, 
Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1150 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

Most areas across Iowa have seen significant visibility
improvement late this morning with only a few pockets of thicker
fog in northern and far southern areas. Improvement is expected to
continue as temperatures warm today. 

Fog is expected to redevelop again tonight with areas of dense fog
possible. This would most likely impact the Monday morning
commute. Similar to this morning, there may be patchy areas of
dense fog across the region. Later forecasts this afternoon and
evening will address the extent of fog tonight. 

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this dense fog advisory went out at Jan 2, 2:02 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 2, 2:02 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
202 PM CST Sat Jan 2 2021

...Dense Fog Again Expected Across the Region Tonight...

.SHORT TERM.../Tonight through Sunday Night/
Issued at 202 PM CST Sat Jan 2 2021

Confidence: Medium to High

Main challenge again tonight will be fog potential and the manner on
how this all plays out has lowered the forecast confidence a bit.
Though weak area of low pressure southwest of Iowa today will be
backing in high to mid level clouds over the southeast this evening,
there is little change in the overall light wind pattern and weak
ridge of high pressure situated across the area. In fact, by 06z
through 12z we are lift with nearly the same conditions over the
region as this morning with just a bit of a push of warm air aloft
from the west southwest. This warmer air aloft will likely
strengthen the inversion over the west and along with the ridge,
help to promote additional areas of fog overnight once again. The
HRRR continues to be bullish with fog over the entire region again
tonight. It was a bit overzealous last night, however.  Overall, the
same areas from southwest to north central and a bit farther east
are likely to see fog again first tonight with a few spots taking
longer for the fog to initially develop - most likely around the
metro and areas east and southeast where dewpoint depressions remain
larger late this afternoon. Will be issuing an advisory for all of
the forecast area given that most, if not all should have some areas
of dense fog by mid to late evening and through portions of Sunday.
Fog is already backing into our area near Marshalltown and Waterloo.
The ending time of the advisory is somewhat problematic, but given that
today the thicker fog either never lifted or took to at least 18z...
most of the surrounding offices and us decided to at least continue
the advisory to 18z. It may actually take longer to lift tomorrow
in some areas. Winds will remain light with little mixing Sunday
and this will likely keep the fog around. Tonight lows will once
again bottom out in the single digits and have lowered readings;
especially in the east and in the river valley areas. Sunday is
showing warming aloft by late day, but it may again be a challenge
to burn off all the fog soon enough to bring highs up to
expectation. Have made minor adjustments to the going forecast
today and expect mid 20s east to the upper 20s/lower 30s central
and south. By Sunday night, a more persistent push of warmer air
will be directed into Iowa with light southwest surface winds as
well as increasing southwest flow aloft. This should act to lessen
any risk for areas of fog overnight into early Monday morning.
Along with that, overnight lows will generally be in the upper
teens to lower/mid 20s.

.LONG TERM.../Monday through Saturday/
Issued at 202 PM CST Sat Jan 2 2021

Confidence: Medium With Decreasing Confidence by Wednesday

Another in a series of weak, generally moisture starved waves
will pass over the region early Monday morning. The only real
impact will be a wind shift and a slightly near-neutral, cooler
push of air across the north northeast for the day. Otherwise,
slightly milder air will continue to move over the region from the
west. The model guidance is beginning to shade highs into the 40s
across the south for the day, but snow cover should cut back on
afternoon readings somewhat Monday as melting increases. We
continue this cycle between ridges/approaching weak troughs nearly
every 24 hours through at least Tuesday morning. Though the
impacts from large storms will be nil through Tuesday, we'll
probably have another chance at fog Monday night into Tuesday
morning if sufficient melting occurs Monday night. Tuesay remains
quiet ahead of the approaching system. Both the Euro/GFS area in
some agreement to continue the warming trend with milder south
winds keeping highs warmer into Tuesday.

Looking into the midweek system next week still brings many
challenges. A look at the last 3 GEFs packages' precip accumulation
ensembles shows that the trends have been for 55%/40%/70% of runs
showing central Iowa with higher accumulating qpf; so the trends are
continuing to bounce around, but are increasing.  The GFS has been
holding onto an initial more northerly amplification of the wave-
pair in the northern/southern stream while the Euro is trending to
develop the southern wave initially faster, with more a split
configuration across Iowa. Eventually, by 00z Thursday both models
are favoring a low just south of Iowa but even then some differences
in location will play a huge part in how much precipitation we
receive. Along with the location, precipitation types will then need
to be parsed out with time as well. Currently, the ensemble guidance
supports some solutions with precipitation and will leave slight to
chance PoP for now and continue to evaluate any trends in the next
day or two. At least there is improving confidence as the system
departs with another cold front approaching the region by Friday.
Some differences remain in the amount of available moisture and
expected light precipitation. The Euro is bringing across a bit more
light snow than the GFS deterministic by Friday. Overall next week
will be at or above normal for highs with only a slight cool down on
Saturday.  Normal highs range from the mid 20s north to the lower
30s south and the region will be averaging around 30 north to the
mid to upper 30s in the south through the period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1135 AM CST Sat Jan 2 2021

Main concern this period will be any resurgence of fog late day
into Sunday morning. Vsbys continue to improve over the area now,
but linger in the MVFR category at many locations. KALO recently
dropped to under 2SM, but will likely bounce up a bit yet by 20z.
Overall, little change in the pattern tonight will allow for more
fog to form. Favored areas continue to be KMCW/KFOD but expecting
some spread farther east into KDSM/KALO by 12z. IFR cigs will
accompany any thicker fog that develops. Further refinements
likely in 00 and 06z packages. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory from 6 PM this evening to noon CST Sunday for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jan 2, 3:33 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CST Sat Jan 2 2021

IAZ027-028-038-039-044>050-057>062-070>075-081>086-092>097-030945-
Butler-Bremer-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
333 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Locally dense fog will be possible again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system is possible Wednesday into Thursday. Details
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>026-033>037-030945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-
333 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Dense Fog Advisory is in effect for the area this morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system is possible Wednesday into Thursday. Details
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:00 PM CSTDense Fog AdvisoryDMXCalhoun, Cerro Gordo, Emmet, Franklin, Hamilton, Hancock and 10 more14 hr

Nearby

Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.